MAUDE Adverse Event Report: C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER

C.R. BARD, INC. (GFO) LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Model Number 9004
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/05/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis/device evaluation: upon receipt of the sample, visual examination was performed over the entire length of the catheter which revealed the balloon was ruptured longitudinally, perpendicular to the length of the balloon from the proximal balloon bond to the distal balloon bond.The inner lumen was exposed due to the rupture.The inner lumen has a severe kink at the proximal third of the balloon area.Functional testing was unable to be performed due to the condition of the returned catheter.A lot history review revealed this is the only complaint associated with balloon rupture for this lot.A device history record (dhr) review was performed and noted the device was manufactured to specification prior to being released for distribution.There was nothing found to indicate there was a manufacturing related cause for this event.Conclusion: returned product analysis confirmed a longitudinal material rupture from the proximal balloon bond to distal balloon bond.Additional damage was present, a severe inner shaft kink in the proximal third of the balloon area, which may be the result of the packaging technique used to return the device to the manufacturer.Based on the reported information, the balloon was inflated to 3 atmospheres.A definitive root cause could not be determined due to the sample returning with a bond to bond longitudinal rupture which most likely occurs when inflated greater than rated burst pressure(rbp).Due to the target lesion being heavily calcified, the hcp's opinion is the calcification contributed to the material rupture of the balloon during treatment.
 
Event or Problem Description
It was reported a lutonix percutaneous transluminal drug coated balloon (dcb) dilatation catheter allegedly ruptured at three atmospheres (atm) during the first inflation.The health care professional (hcp) used a brachial approach to treat the common femoral artery(cfa).The hcp applied negative pressure during advancement to the target lesion.The target lesion was heavily calcified.In the hcp's opinion, the heavily calcified lesion contributed to the rupturing of the balloon at three atms during lesion treatment.The lutonix dcb was removed successfully, and reportedly, another drug coated balloon pta catheter was used to complete the procedure.The lutonix dcb was returned for further evaluation.There was no reported patient injury.

Brand Name
LUTONIX 035 DRUG COATED BALLOON PTA CATHETER
Common Device Name
DRUG COATED BALLOON PTA CATHETER
Manufacturer (Section D)
C.R. BARD, INC. (GFO)
289 bay road
queensbury NY 12804
MDR Report Key6075589
Report Number3006513822-2016-00195
Device Sequence Number569077
Product Code ONU
UDI-Device Identifier00801741123283
UDI-Public(01)00801741123283(17)180429(10)GFAR3527
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P130024
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/29/2018
Device Model Number9004
Device Catalogue NumberLX3513061005F
Device Lot NumberGFAR3527
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2016
Event Location Outpatient Treatment Facility
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date11/03/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR
Patient Weight78